Michigan, 2004

Hail and Damaging Winds in Michigan, July 13, 2004

July 13, 2004 · NWS IWX · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 13, 6:30 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 13, 6:30 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST TUE JUL 13 2004

.AVIATION...
LATEST SFC ANALYSIS HAS COLD FRONT PUSHING INTO SOUTHERN LAKE
MICHIGAN AND NE ILLINOIS. MAIN LINE OF TSRA STILL TO THE NORTH OF
SBN ATTM BUT MAY YET SEE LINE DEVELOP FURTHER SOUTH SO WILL CONTINUE
A 2HR TEMPO GROUP FOR TSRA. COLD FRONT TO PUSH THROUGH THIS EVENING
AND BRING WIND SHIFT TO NW. SCT-BKN CU FIELD WILL DEVELOP BY MID
MORNING WEDNESDAY WITH NW WINDS 15-25KTS.

&&

.SHORT TERM...
LIKELY POPS WITH MENTION OF SVR FOR TONIGHT ACROSS THE CWA CONTINUES
TO LOOK GOOD AS UNSTABLE AIRMASS IN PLACE AHEAD OF ADVANCING
SHRTWV/CDFNT. FORCING MAINLY LINEAR AHEAD OF FRONT SO EXPECT LINE OF
STORMS AHEAD OF FRONT WHICH COULD DEVELOP INTO A DERECHO GIVEN
INSTABILITY TO WORK WITH.  PER SWODY1 STRONG/DEEP SHEAR SUPPORT
ROTATION FOR ANY ISOLATED CELLS AND ALONG APEX OF BOW ECHOES SO ALSO
THREAT OF TORNADOES.  FRONT SHOULD MOVE THROUGH THE AREA BY 12Z WED
WITH JUST SOME WRAP AROUND MOISTURE POSSIBLY CAUSING SHOWERS ACROSS
ERN PORTIONS WED MORNING. WITH FAIRLY TIGHT GRADIENT AND GOOD LOW
LEVEL MIXING WED, EXPECT BREEZY CONDITIONS.

&&

.LONG TERM
WEDNESDAY NIGHT THROUGH TUESDAY

DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGH FRIDAY AS HIGH
PRESSURE MOVES ACROSS THE REGION. TEMPS WILL GENERALLY BE IN THE UPR
70S TO LOWER 80S WITH HUMIDITY SLOWLY INCREASING...ESPECIALLY
TOWARDS THE WEEKEND. MODELS STILL POINTING TOWARDS NEXT SYSTEM TO
MOVE IN SAT/SAT NGT TIME FRAME. A FEW MODELS ARE HINTING AT SOME
LIFT AND ASSOCIATED PRECIP ENTERING THE AREA AS EARLY AS FRI EVE.
DONT WANT TO MAKE TOO MANY CHANGES AT THIS STAGE SO WILL KEEP CHC
POPS LATE FRI NGT IN NW AND POPS EVERYWHERE SAT/SAT NGT. AFTER THE
FRONT PASSES THROUGH BY SUNDAY...CLEARING SKIES AND SLIGHTLY COOLER
TEMPS EXPECTED ACROSS THE AREA...WITH DRY CONDITIONS TO PREVAIL
THROUGH TUESDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

JAL/JT/FISHER
Hazardous weather outlook, Jul 13, 11:40 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST TUE JUL 13 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FOLLOWED BY A LINE OF THUNDERSTORMS THIS EVENING. WIDESPREAD SEVERE
THUNDERSTORMS ARE EXPECTED...WITH VERY STRONG DAMAGING WINDS THE
PRIMARY THREAT. THE POTENTIAL EXISTS FOR SEVERE WIND GUSTS OF 70 TO
80 MPH. ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE.

A STRONG COLD FRONT ALONG WITH STRONG UPPER LEVEL WINDS FOR THIS TIME
OF YEAR WILL MOVE ACROSS THE LOWER GREAT LAKES THIS EVENING. THE
POTENTIAL STRENGTH OF WINDS WITH THESE THUNDERSTORMS COULD APPROACH
HURRICANE FORCE. SEEK SHELTER IN A BASEMENT OR INTERIOR ROOM IF
WARNINGS ARE ISSUED LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR LINGERING THUNDERSTORMS WEDNESDAY
MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS LATE FRIDAY THROUGH
LATE SATURDAY. THUNDERSTORMS WEDNESDAY ARE NOT EXPECTED TO BE SEVERE.
IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 102 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 13, 8:25 PM EST
Where
Berrien County, Benton Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -86.433

Numerous trees reported down.

Hail, Berrien

When
July 13, 8:45 PM EST
Where
Berrien County, Eau Claire
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -86.300

Thunderstorm Wind, Berrien

When
July 13, 8:45 PM EST
Where
Berrien County, Eau Claire
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -86.300

Numerous trees reported down in Eau Claire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411919, 5411917, 5411918.